Hi, I am a 21 year old male. I have never had any other health problems and may have had an acute form of anxiety previously. 1 month and 1 weeks ago the day after my grandmother died and when I was taking final exams in college I looked down at my paper to start my first of 3 exams on the day, and as soon as I looked down I felt as though I was going to faint, the room was spinning, my vision was flashing, and I had no balance. The symptoms continued the same for a few days when I went to a doctor and was diagnosed with a migraine aura, which I have had one in the past that lasted 3 days. The symptoms persisted for the next few weeks and I went to a regular physician, a eye doctor, and a neurologist who all said I was having a visual migraine. I also got a MRI and an EEG done which came back normal. I was prescribed xanax which minimizes the symptoms but does not make them go away. Some more recent symptoms I have noticed is that my heart rate is significantly higher all the time than before this entire episode started. My standing heart rate is around 95-100 and when I go for a run and do not exert much energy it goes up to 165-170. I couldn't even break 140 when exercising regularly before this happened. I was also diagnosed with costochondritis which has now lasted 8 weeks, and am trying to figure out if that can be connect to these other symptoms in any way. I had an EKG for this and my heart was normal as well.
The symptoms I have currently are my vision is flashing 24/7, the best way to describe it is that I feel like my eyes are blinking really fast and my vision is also somewhat fuzzy, like I am watching a old TV show. I also am somewhat off balance, when I am standing up I feel like I am leaning to one side or backwards. My head feels like it is pulsing, and I am extremely light and noise sensitive. Over the past month the symptoms HAVE got better, but are still not gone and I would just like to return to my normal life. I really appreciate any help you can give me or any suggestions on what to do next. Thanks, Scott.
Well the good news in all of that is that your tests all came back good. Which is wonderful. The fact that things started after your grandmothers passing would make me think that it is anxiety, however I am not a doctor. I know absolutely nothing about migraines either but I cant imagine having that happen all the time. Its good that your symptoms have gotten better. Do you notice that after you take the xanax they seem to be better for a few hours? Xanax is a very good anti-anxiety. I had no idea it was used for migraines etc. I truly wish I had THE answer for you. When my dad died is when my anxiety started and strangely enough like you I too was in a class room when I had my first attack.
I am sorry for your loss and I hope that you are able to feel better very soon, whether it be from migraines or anxiety. Keep up with your doctor and be firm with your questions.
I definitely suggest looking at the basics before anything else-- diet, exercise regimen, and stress management. Often these are blown off to be too simple to be the cause of an illness, but if any of these are off balance, the body will let you know.
Rapid heart beat, headaches, blurred vision, dizziness, chest pain, irritability, panic attacks, skin breakouts... the list goes on when it comes to anxiety's symptoms. Because you first started noticing the symptoms around the time of your grandmother's passing, my assumption is that it was a little too much for your nervous system to handle at the time and the continuous visits to the doctors and getting tested, etc., not knowing what is wrong, is only making you more anxious. I think you need a good chunk of time to really digest all that has happened, to do what relaxes you and gets your body back in balance.
Be cautious that Xanax can come with its own side effects and can definitely make symptoms worse.
It sounds to me like you had some vertigo going on and still have do. Tilting your head in any way can cause this, it can last a few hours to weeks. It can pull you to one side or another. It will go away on it's own and although there is medication for it, it only shortens the length of time you have it. Migraine auras can strike at any time, and you can have them for days, over and over and then they may disappear for years. These auras alone can cause a lot of anxiety because often it affects your eyesight, which to me is scary. Anxiety may be playing a role in this, due to losing your grandmother (I'm so sorry) and the scariness of migraines auras. If I were you, I'd see an ENT to get your ears checked out and get peace of mind. You are improving which is a good sign, and tests have ruled out other causes, so if an ENT clears you of the vertigo, it may be time to address your anxiety more seriously. Also, make sure you're well hydrated, mild dehydration can cause a lot of these symptoms. I used to get migraines real bad, and then just the visual aura of a migraine which was pretty scary. Now when the aura starts, I do deep breathing exercises to calm myself and it stops it. So I feel anxiety may play a role with migraines and the aura. I hope this helps and you get back to your old self quickly. Take care.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.